Heavy Rain, Crawford
- When
- May 12, 6:30 AM CST
- Where
- Crawford County, 1.77 mi NW of Mc Cune
- Reported by
- CoCoRaHS
- Coordinates
- 37.370, -95.040
The CoCoRAHS station KS-CR-3 near McCune measured 2.03 inches of rainfall.
A band of training thunderstorms set up across southeast Kansas. Several rounds of storms developed over central Kansas and tracked southeastward causing isolated flooding in far southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A band of training thunderstorms set up across southeast Kansas. Several rounds of storms developed over central Kansas and tracked southeastward causing isolated flooding in far southeastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 5:25 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
625 AM CDT Tue May 12 2020
.SHORT TERM...(Today through Wednesday tonight)
Issued at 300 AM CDT Tue May 12 2020
Another cold and rainy day is in store for the area today. High
temperatures will be 20 to 25 degrees below with readings in the
40s to the middle 50s this afternoon. Some record cold highs will
be possible for the date.
An area of rain is currently over the area and extends back into
the Plains. Isentropic lift will continue across the area for much
of the day, so light rain will continue. The rain may begin to
scatter out more this afternoon and evening. Rainfall rates will
not be overlay heavy, but with widespread light-moderate rain for
24 hours amounts will add up and lead to some minor flooding of
streams, creeks, rivers, and low water crossings today for far
southeast Kansas and southern Missouri. Will continue the Flood
Watch as is until 5 PM this evening.
A warm front will start to lift north across the area overnight
into Wednesday morning. Instability will begin to increase and
scattered thunderstorms are expected to develop along the warm
front as it lifts north across the region. MUCAPE values will
increase over 1000 J/kg and the MUCIN weakens to near 0. Lapse
rates will steepen late tonight into Wednesday morning and deep
layer shear could support a few strong to severe storms. With the
storms being elevated in nature hail to the size of quarters will
be the main risk.
Warmer conditions will begin to advect from southwest to northeast
into the area on Wednesday. Highs will range from the middle 60s
across central Missouri to the middle 70s across far southwestern
Missouri Wednesday afternoon.
An upper level disturbance will move across the Plains on
Wednesday and additional storms are expected to develop across
Oklahoma and Kansas in the afternoon and evening. The better
coverage and severe potential will be west of the area, but a few
storms may drift into extreme southeastern Kansas and far western
Missouri. Large hail will be the main risk.
.LONG TERM...(Thursday through Monday)
Issued at 300 AM CDT Tue May 12 2020
Warmer conditions will occur on Thursday into next week. Highs
will warm into the the upper 70s to around 80 each afternoon.
A front will sag south into the area later Thursday into Friday.
Storms will develop along the front. Instability and shear will
support the potential for a few strong to severe storms with
damaging straight line winds and large hail the main risks.
An upper level trough will move through the area this weekend and
will push the front back to the north and produce scattered
storms. Some strong to severe storms will remain possible. Locally
heavy rainfall will also be possible as multiple rounds of rain
occurs across the area this week.
An upper level ridge will build over the area early next week
brining much warming conditions to the area and limiting the rain
chances.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue May 12 2020
Rain will occur across the area through much of the day. MVFR to
IFR visibilities will occur with in the rainfall. IFR ceilings
will occur through much of the TAF periods, with LIFR ceilings
possible. Scattered storms may be possible across southern
Missouri Wednesday morning just beyond this TAF period.
&&
.CLIMATE...
Issued at 300 AM CDT Tue May 12 2020
Some record cold highs will be in jeopardy today. Below are the
forecast today along with the record cold highs for today for
select cities.
City Forecast Record Year
Springfield 50 56 1939
Joplin 51 56 1967
West Plains 50 54 2019
Vichy/Rolla 51 52 1967
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 5 PM CDT this afternoon for MOZ077-088>090-
093>097-101>106.
KS...Flood Watch until 5 PM CDT this afternoon for KSZ097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
CLIMATE...WiseHazardous Weather Outlook National Weather Service Springfield MO 429 AM CDT Tue May 12 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 429 AM CDT Tue May 12 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Persistent rainfall will continue to occur across extreme southeast Kansas and the Missouri Ozarks through much of the day. The rates will not be overlay heavy at any given time, but with widespread rainfall since yesterday there will be the potential for some minor flooding of flood prone areas near streams, creeks and rivers across southern Missouri today. Scattered thunderstorms are possible late tonight, and a few strong storms will be possible with hail up to the size of nickels possible with the most intense storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms will move north across the area Wednesday morning. Hail up to the size of quarters will be possible with a few of the strongest storms. Additional storms will develop across the Plains Wednesday afternoon and evening. A few of these storms could drift east into the area. A few strong to severe storms will be possible in southeast Kansas and western Missouri with this activity with large hail the main risk. A cold front will move into the area Thursday night into Friday bringing better coverage of showers and storms to the area. A few severe storms could be possible with hail and straight line winds the main risk. Scattered storms will then be possible this weekend. There could be the potential for flooding for locations that are affected by multiple rounds of storms this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 AM CDT TUE MAY 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN SHERMAN 37.26N 95.05W
05/12/2020 M2.29 INCH CHEROKEE KS MESONET
MESONET STATION EW0910 OSWEGO.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT TUE MAY 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN 1 E BAXTER SPRINGS 37.02N 94.72W
05/12/2020 M2.12 INCH CHEROKEE KS MESONET
MESONET STATION BXTK1 SPRING RIVER AT BAXTER
SPRINGS.
&&The national radar mosaic for the moment the first event began.
1 heavy rain, 1 flood. Local standard time, as filed.
The CoCoRAHS station KS-CR-3 near McCune measured 2.03 inches of rainfall.
Flooding occurred along Lightning, Cherry and Fly creeks causing several roads to become inundated an impassable. Over two inches of rain was measured at multiple locations across Cherokee County. The Co-op Observer in Columbus measured 2.11 inches and Mesonet station BXTK1, 2.12 inches and EW0910, 2.29 inches, measured over two inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892655, 892654.